Alert archive / Virginia / Special Weather Statements in 2021

Special Weather Statement, NWS Blacksburg, VA

June 10, 2021City of Galax, Virginia

NWS Blacksburg, VA issued this special weather statement at Jun 10, 2021, 10:16 PM EDT for City of Galax, Virginia. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 10, 2021, 10:16 PM EDT (02:16 UTC)
Expired
Jun 10, 2021, 10:45 PM EDT
In force
29 min
Issued by
NWS Blacksburg, VA

County City of Galax, VA

The radar

The Roanoke radar (KFCX), 70 km from the middle of the area, began a volume at 02:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 2.3 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2021-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 392 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2021-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
392 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1272 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

046 
WWUS81 KRNK 110216
SPSRNK

Special Weather Statement
National Weather Service BLACKSBURG VA
1016 PM EDT Thu Jun 10 2021

VAZ015-016-110245-
Grayson-Carroll-
1016 PM EDT Thu Jun 10 2021

...A STRONG THUNDERSTORM WILL AFFECT 
SOUTHWESTERN CARROLL AND NORTHEASTERN GRAYSON COUNTIES AND THE CITY
OF GALAX...

At 1015 PM EDT, a strong thunderstorm was located over Fries, moving
east at 20 mph.

Locally heavy rain is occuring with this storm and will quickly 
reduce visibility and result in ponding of water on roadways, 
standing water in low lying areas, and minor flooding of creeks, 
streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid 
hydroplaning.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Galax...
Hillsville...
Fries...
Byllesby...
Woodlawn...
Spring Valley...
and Pipers Gap.


LAT...LON 3665 8110 3677 8109 3683 8073 3659 8074
TIME...MOT...LOC 0215Z 267DEG 17KT 3669 8100 

$$

RR

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Jun 10, 3:02 PM EDT, 7 hours 14 minutes earlier.

Area forecast discussion, Jun 10, 3:02 PM EDT, 7 hours 14 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
302 PM EDT Thu Jun 10 2021

.SYNOPSIS...
A weak cold front will drift southward from northern VA and MD
into central Virginia and West Virginia tonight and Friday. A
broad upper low will persist across the eastern TN Valley.
Meanwhile, a tropical air mass will persist over the region.
Warm and humid conditions will continue with scattered to
numerous showers and thunderstorms, especially during the
afternoon and evening, with localized flooding possible.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
As of 300 PM EDT Thursday...

...Scattered to Numerous Showers and Thunderstorms Expected
This Evening and Again Friday Afternoon and Evening...

Expecting a busy couple of days as the combination of a moist
pseudo tropical air mass, broad upper low slowly drifting east-
northeast from the Tennessee Valley, and backdoor front sagging
southward through the MD Panhandle/Northern VA/WV combine during
the afternoon and evenings with max instability/heating to
result in widespread showers and thunderstorms. Look for the
most coverage of any day this week today and tonight and again
Friday afternoon/evening. This evening, while all areas have a
chance for thunderstorms with heavy rainfall, the most organized
activity should be across the northern counties especially
along/near the I-64 corridor. Tomorrow that threat will shift a
bit further southwest into the CWA. Have issued an FFA to match
up with our northern neighbors for tonight along and near the
I-64 corridor. Then, an additional FFA is in effect from noon
tomorrow into the evening hours for areas further south. Have
not included the NC Piedmont or the far southwest VA counties as
those areas seem to be located outside the threat of heavier
rainfall and/or have received less rainfall in recent days
and/or have higher FFG values. The threat for heavy rainfall in
these areas is greater and antecedent conditions from heavy
rainfall earlier this week is greatest in the areas that have
received rainfall throughout the week.

Otherwise, look for warm and humid conditions to continue with
highs in the 70s and 80s and muggy overnight lows in the 60s and
70s. Winds will be light.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
A few lingering lighter showers on Saturday and Sunday as things
cool off a bit with a passing backdoor front...

A backdoor front continues its march southward overnight Friday into
Saturday. As this front will remain the focus for storms to fire
off, shower and storm coverage will spread further south into the
CWA towards the NC/VA border. Rain chances will be less than they
were on Friday afternoon, but showers will pop up, with some
isolated formation possible along the mountains in NC High Country
and Mountain Empire. Because of the drier air north of the front, as
well as Friday using up most of the available moisture in the
atmosphere, PWATs will be lower, so rainfall totals will overall be
lesser than Friday.

Organization begins to break down as Saturday wears on so PoPs will
decrease into the evening. With drier and cooler conditions after
fropa, Sunday will look to be the calmest weather of the week with
only isolated showers forming around the CWA. PWATs will drop into
the 1-1.5" range after hanging close to 2" for the previous several
days. The risk of flash flooding will be extremely limited for
Sunday as the environment becomes more progressive and sounding
profiles less saturated.

Highs will drop a bit below normal this weekend as a result of the
front passing over, but will largely rebound to normal mid-June
temps Sunday.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...

Things quiet down into next week...

A weak surface trough will pass over us early in the week, but the
environment will be dry enough that it should pass us by with little
fanfare. An upper cutoff low begins to form over Eastern Canada,
which will keep our predominant flow out of the northwest and thus
drier and cooler. No organized storms are expected to form with a
drier setup over the next week. Temperatures will be just at or
below normal from Tuesday on through later in the week.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
As of 210 PM EDT Thursday...

Scattered showers and storms continue to impact flying conditions
through the TAF period.

Persistent MVFR/IFR conditions remain this afternoon with numerous
showers and storms across southwest Virginia, southern West Virginia
and the North Carolina mountains. As of 2PM we continue to bounce
between MVFR/IFR conditions mainly in the vicinity of KBLF/KROA &
KLYH. This is where our main area of showers and thunderstorms
continues to bubble as we head into the peak heating of the day.
Elsewhere VFR conditions are intermingled from KDAN to KGSO back
north to KBCB/KLWB.

Old boundaries from storms last night accompanied by an incoming cold
front from our north are all responsible for a continuation of sub-
VFR conditions through Friday morning. As the afternoon progresses
on shower and storm coverage looks to increase at all TAF sites per
current guidance from the HRRR and NAMnest. The strongest
thunderstorm activity should be prior to 0z with residual showers
through the overnight. Rainfall rates may become heavy in some of
the stronger storms, resulting in spots where visibility falls below
1/2SM in the downpours. Stronger storms will also be capable of
producing strong wind gusts as well.

With plenty of low level moisture in play and rainfall intensity
dropping off later this evening we can expect low ceilings to hang
tough through Friday morning. This will further confidence for a
continuation of MVFR/IFR conditions through at least Friday midday.
Also added a mention of fog at KBLF/KLWB/KBCB especially heading
into the 8-14z window Friday morning as a lag in precipitation per
model guidance takes hold. Confidence in this remains moderate.

Above average confidence for winds, ceiling and visibility. Timing
of thunderstorms this afternoon/evening is difficult to pinpoint
given the hit & miss nature of this activity.

Extended Aviation Discussion...

Greater coverage of showers and thunderstorms, with continued
MVFR/IFR conditions, will persist from Friday afternoon into early
Saturday as a back door front moves from the mid- Atlantic/Ohio
Valley into the Carolinas/southern Appalachians.

Expect less coverage of rainfall Saturday evening into Sunday
between two approaching fronts, but overall conditions should
improve to be mainly VFR after Saturday.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flash Flood Watch from Friday afternoon through Friday evening
     for VAZ010>020-022>024-032>035-043>047-058-059.
     Flash Flood Watch until midnight EDT tonight for VAZ019-020-
     024-035-046-047.
NC...Flash Flood Watch from Friday afternoon through Friday evening
     for NCZ001>004-018>020.
WV...Flash Flood Watch from Friday afternoon through Friday evening
     for WVZ042>044-507-508.
     Flash Flood Watch until midnight EDT tonight for WVZ507-508.

&&

SYNOPSIS...RAB
NEAR TERM...RAB
SHORT TERM...VFJ
LONG TERM...VFJ
AVIATION...ET/NF
Hazardous weather outlook, Jun 10, 2:50 PM EDT, 7 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
250 PM EDT Thu Jun 10 2021

NCZ001>004-018>020-VAZ010>018-022-023-032>034-043>045-058-059-
WVZ042>044-112000-
Ashe-Alleghany NC-Surry-Stokes-Watauga-Wilkes-Yadkin-Bland-Giles-
Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Roanoke-
Botetourt-Patrick-Franklin-Bedford-Henry-Pittsylvania-Campbell-
Halifax-Charlotte-Mercer-Summers-Monroe-
250 PM EDT Thu Jun 10 2021

...FLASH FLOOD WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH FRIDAY
EVENING...

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

Thunderstorms will produce locally heavy rainfall this evening.
Rainfall rates of 1 to 2 inches per hour will be possible in a few
locations. Isolated flash flooding will be possible, especially
in areas that have received heavy rainfall in previous days this
week.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Friday afternoon and evening.

VAZ019-020-024-035-046-047-WVZ507-508-112000-
Alleghany VA-Bath-Rockbridge-Amherst-Appomattox-Buckingham-
Eastern Greenbrier-Western Greenbrier-
250 PM EDT Thu Jun 10 2021

...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
...FLASH FLOOD WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH FRIDAY
EVENING...

This Hazardous Weather Outlook is for central Virginia, west
central Virginia and southeast West Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Friday afternoon and evening.

NCZ005-006-VAZ007-009-112000-
Rockingham-Caswell-Tazewell-Smyth-
250 PM EDT Thu Jun 10 2021

This Hazardous Weather Outlook is for north central North Carolina
and southwest Virginia.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms will produce heavy rainfall at times this
afternoon with rainfall rates possibly reaching 1 to 2 inches per
hour in a few spots. Isolated flash flooding will be possible,
especially in areas that received heavy rainfall earlier this week.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms will produce periods of heavy rain at times Friday and
Friday night. This will maintain a threat for localized flash
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

RAB

In the hours before

Special weather statement, Jun 10, 4:41 PM EDT, 5 hours 35 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
441 PM EDT Thu Jun 10 2021

VAZ045-102115-
Campbell-
441 PM EDT Thu Jun 10 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CAMPBELL COUNTY...

At 440 PM EDT, a strong thunderstorm was located over Evington,
moving northeast at 10 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Evington...
Rustburg...
and Timberlake.

LAT...LON 3719 7900 3713 7931 3721 7935 3732 7928
      3734 7922 3736 7915
TIME...MOT...LOC 2040Z 243DEG 8KT 3723 7925

BMG
Special weather statement, Jun 10, 5:15 PM EDT, 5 hours 1 minute before
Special Weather Statement
National Weather Service BLACKSBURG VA
515 PM EDT Thu Jun 10 2021

VAZ045-046-102145-
Campbell-Appomattox-
515 PM EDT Thu Jun 10 2021

...A STRONG THUNDERSTORM WILL AFFECT
SOUTHWESTERN APPOMATTOX...AND NORTHEASTERN CAMPBELL COUNTIES AND THE
CITY OF LYNCHBURG...

At 512 PM EDT, a strong thunderstorm was located over Timberlake, or
near Rustburg, moving northeast at 10 mph.

A torrential downpour of rain is occurring with this storm, and may
cause localized flooding. In addition, winds in excess of 30 mph and
pea size hail are also possible.

Locations impacted include...
Lynchburg...
Concord...
Rustburg...
Madison Heights...
Stonewall...
Timberlake...
Bocock...
and Spout Springs.

Ponding of water on roads is likely. Do not drive your vehicle
through flooded roadways.

LAT...LON 3725 7886 3719 7919 3729 7930 3739 7923
      3741 7926 3747 7920 3743 7914 3740 7912
      3741 7911 3739 7906 3742 7907 3742 7904
      3743 7904 3743 7902 3745 7901 3734 7883
TIME...MOT...LOC 2112Z 227DEG 9KT 3731 7920

PM
Special weather statement, Jun 10, 5:44 PM EDT, 4 hours 32 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
544 PM EDT Thu Jun 10 2021

VAZ045-046-102230-
Campbell-Appomattox-
544 PM EDT Thu Jun 10 2021

...A STRONG THUNDERSTORM WILL AFFECT APPOMATTOX AND NORTHEASTERN
CAMPBELL COUNTIES...

At 544 PM EDT, a strong thunderstorm was located over Spout Spring,
or near Appomattox, moving northeast at 15 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Appomattox...
Bent Creek...
Concord...
Appomattox National Historic Park...
Stonewall...
Hixburg...
and Oakville.

LAT...LON 3734 7860 3733 7861 3721 7894 3735 7904
      3754 7885 3754 7883 3755 7882 3745 7870
      3743 7868 3742 7864 3739 7864 3738 7863
      3740 7859
TIME...MOT...LOC 2144Z 238DEG 12KT 3733 7890

BMG
Special weather statement, Jun 10, 7:50 PM EDT, 2 hours 26 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
750 PM EDT Thu Jun 10 2021

VAZ019-023-110015-
Botetourt-Alleghany-
750 PM EDT Thu Jun 10 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ALLEGHANY AND NORTH
CENTRAL BOTETOURT COUNTIES IN WEST CENTRAL VIRGINIA AND THE CITY OF
COVINGTON...

At 749 PM EDT, a strong thunderstorm was located over Low Moor, or
near Covington, moving east at 10 mph.

Winds in excess of 30 mph are possible with this storm. Torrential
rainfall is also occurring with this storm, and may cause localized
flooding.

Locations impacted include...
Covington...
Clifton Forge...
Iron Gate...
Low Moor...
Glen Wilton...
Longdale Furnace...
and Selma.

Do not drive your vehicle through flooded roadways.

LAT...LON 3789 7989 3788 7981 3788 7974 3777 7967
      3774 7968 3770 7995 3781 8011 3792 7991
TIME...MOT...LOC 2349Z 257DEG 10KT 3778 7992

BMG
Special weather statement, Jun 10, 10:16 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1016 PM EDT Thu Jun 10 2021

VAZ015-016-110245-
Grayson-Carroll-
1016 PM EDT Thu Jun 10 2021

...A STRONG THUNDERSTORM WILL AFFECT
SOUTHWESTERN CARROLL AND NORTHEASTERN GRAYSON COUNTIES AND THE CITY
OF GALAX...

At 1015 PM EDT, a strong thunderstorm was located over Fries, moving
east at 20 mph.

Locally heavy rain is occuring with this storm and will quickly
reduce visibility and result in ponding of water on roadways,
standing water in low lying areas, and minor flooding of creeks,
streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Galax...
Hillsville...
Fries...
Byllesby...
Woodlawn...
Spring Valley...
and Pipers Gap.

LAT...LON 3665 8110 3677 8109 3683 8073 3659 8074
TIME...MOT...LOC 0215Z 267DEG 17KT 3669 8100

RR

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 10:47 PM EDTSpecial Weather StatementRNKCarroll28 min
Jun 11, 2:46 AM EDTSpecial Weather StatementRNKAppomattox59 min
Jun 11, 12:58 PM EDTSpecial Weather StatementRNKPatrick32 min
Jun 11, 1:46 PM EDTSevere Thunderstorm WarningRNKHenry, Pittsylvania, City of Danville40 min
Jun 11, 2:17 PM EDTSpecial Weather StatementRNKCity of Martinsville28 min
Jun 11, 2:51 PM EDTSpecial Weather StatementRNKPittsylvania24 min
Jun 11, 3:05 PM EDTFlash Flood WarningRNKPittsylvania118 min
Jun 11, 3:13 PM EDTSpecial Weather StatementRNKHalifax32 min
Jun 11, 3:21 PM EDTAreal Flood AdvisoryRNKAppomattox, Buckingham114 min
Jun 11, 3:34 PM EDTFlash Flood WarningRNKAppomattox, Buckingham4 hr
Jun 11, 3:41 PM EDTSpecial Weather StatementRNKBuckingham34 min
Jun 11, 3:51 PM EDTAreal Flood AdvisoryRNKAmherst, Bedford, Campbell, City of Lynchburg3 hr
Jun 11, 4:05 PM EDTAreal Flood AdvisoryRNKAlleghany, Bath5 hr
Jun 11, 4:13 PM EDTFlash Flood WarningRNKAmherst, Bedford, Campbell, Rockbridge, City of Lynchburg4 hr
Jun 11, 4:14 PM EDTSpecial Weather StatementRNKPulaski, City of Radford46 min
Jun 11, 4:56 PM EDTAreal Flood AdvisoryRNKAlleghany, Botetourt, Rockbridge5 hr
Jun 11, 5:22 PM EDTSpecial Weather StatementRNKBland, Tazewell53 min
Jun 11, 5:55 PM EDTSpecial Weather StatementRNKBland50 min
Jun 11, 6:01 PM EDTSpecial Weather StatementRNKBedford44 min
Jun 11, 6:21 PM EDTAreal Flood AdvisoryRNKBedford, Botetourt4 hr
Jun 11, 6:41 PM EDTSpecial Weather StatementRNKBedford34 min
Jun 11, 7:08 PM EDTAreal Flood AdvisoryRNKBedford, Campbell2 hr
Jun 11, 7:25 PM EDTAreal Flood WarningRNKAppomattox, Buckingham6 hr
Jun 11, 7:51 PM EDTAreal Flood AdvisoryRNKRoanoke, City of Roanoke, City of Salem111 min
Jun 10, 8:12 PM EDTAreal Flood AdvisoryRNKCaswell111 min
Jun 11, 12:56 PM EDTFlash Flood WarningRNKRockingham3 hr
Jun 11, 1:13 PM EDTAreal Flood AdvisoryRNKStokes, Surry, Yadkin3 hr
Jun 11, 1:24 PM EDTSpecial Weather StatementRNKCaswell51 min
Jun 11, 1:35 PM EDTSevere Thunderstorm WarningRNKStokes, Surry, Yadkin55 min
Jun 11, 1:52 PM EDTFlash Flood WarningRNKYadkin2 hr
Jun 11, 2:12 PM EDTFlash Flood WarningRNKCaswell112 min
Jun 11, 2:38 PM EDTSpecial Weather StatementRNKCaswell37 min
Jun 11, 2:52 PM EDTFlash Flood WarningRNKStokes77 min
Jun 11, 4:47 PM EDTSpecial Weather StatementRNKYadkin43 min

Nearby

Special Weather Statements in Virginia, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.